Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2002, 3:45 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 3:45 PM CDT (20:45 UTC)
- Expired
- May 9, 2002, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:50 PM CDT | Hail 1.75 | Trussville, AL | Golf ball size hail was reported in Trussville. |
| May 9, 3:58 PM CDT | Hail 1.75 | Margaret, AL | Golf ball size hail was observed in Margaret. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 092045 SVRBHM ALC073-115-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA ST. CLAIR COUNTY IN ALABAMA * UNTIL 430 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BRANCHVILLE...MOODY AND PELL CITY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:28 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 9, 2:28 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 228 PM CDT THU MAY 09 2002 SURFACE ANALYSIS AT 1800 UTC SHOWS COLD FRONT NEAR A KDFI-KPAH- KCRS. AHEAD OF THE COLD FRONT, AN OUTFLOW BOUNDARY CONTINUES TO SLOWLY MOVE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA PRODUCING A BAND OF SHOWERS AND THUNDERSTORMS. HAVE HAD SOME GUSTS OF 27 TO 35 KNOTS WITH THE STORMS EARLIER THIS AFTERNOON. ALOFT, CUT OFF LOW MOVING ACROSS THE WESTERN PART OF THE GREAT LAKES WITH TROUGH AXIS MOVING OVER THE EASTERN SECTIONS OF THE COUNTRY. OK, COLD FRONT MOVES OVER THE CENTRAL SECTIONS OF THE STATE THROUGH FRIDAY. THIS WILL BE THE FOCUS FOR CONVECTION ACROSS THE AREA FRIDAY. COLD FRONT MOVES NORTHWARD FRIDAY NIGHT THROUGH SATURDAY. SO MOIST AIRMASS TO CONTINUE AND WILL KEEP ISOLATED TO SCATTERED CONVECTION ACROSS THE AREA THROUGH SUNDAY. MONDAY, ANOTHER COLD FRONT SHOULD MOVE OVER THE NORTH PART OF THE AREA MONDAY MORNING. NOW WHETHER IT EXITS THE AREA IS KINDA TOUGH TO HANDLE GIVEN THE TIME OF YEAR. BUT FOR NOW WILL SEE WHAT THE NEXT RUN BRINGS. 65 HSV 058 / 078 062 / 084 / 068 40 30 40 30 BHM 064 / 082 064 / 087 / 069 50 40 40 30 MGM 066 / 089 066 / 090 / 068 20 30 30 20 .BHM...NONE.
In the hours before
Special weather statement, May 9, 1:21 PM CDT, 2 hours 24 minutes before
ALZ001>050-092030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT THU MAY 09 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT CONTINUES TO MOVE TOWARDS THE STATE FROM THE MID MISSISSIPPI VALLEY. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS HAS ALREADY FORMED AHEAD OF THE FRONT...AND WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING. THE HIGHEST PROBABILITY FOR THUNDERSTORMS WILL BE OVER NORTHERN ALABAMA THIS AFTERNOON...AND SPREADING INTO CENTRAL ALABAMA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE FROM ISOLATED HAIL AND STRONG WINDS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.